Critical Care: Student/Resident Case Report Poster - Critical Care III |

Lithium Toxicity: True or False? FREE TO VIEW

Peter Chung, MD; Kha Dinh, MD; Beth Ruiz, PA; Sara Schepcoff, PharmD; Garbo Mak, MD
Author and Funding Information

University of Texas Health Science Center at Houston, Houston, TX

Copyright 2016, American College of Chest Physicians. All Rights Reserved.

Chest. 2016;150(4_S):418A. doi:10.1016/j.chest.2016.08.431
Text Size: A A A
Published online

SESSION TITLE: Student/Resident Case Report Poster - Critical Care III

SESSION TYPE: Student/Resident Case Report Poster

PRESENTED ON: Tuesday, October 25, 2016 at 01:30 PM - 02:30 PM

INTRODUCTION: Lithium toxicity can be life-threatening and in rare cases, results in death. Prompt, accurate diagnosis determines treatment. We present an unusual case of an encephalopathic patient treated for lithium toxicity with hemodialysis and continuous veno-venous hemodialysis but later found to have a falsely elevated lithium level due to incorrect sample collection.

CASE PRESENTATION: A 62-year-old woman with bipolar disorder and cerebral vascular accident presented with 3 days of headache, nausea/vomiting and altered mental status. She was hypertensive to 199/106 and not oriented to self/time/place/situation. Neurologic exam, CT head, electrolyte panel, and tox. screen were negative for abnormalities. Intentional lithium overdose was suspected as her initial serum lithium level was > 3.0 (therapeutic level 0.5-1.5mEq/L). She underwent emergent hemodialysis followed by continuous veno-venous hemodialysis. Repeat level showed <0.20 immediately afterwards and remained low subsequently. Investigation into a false positive result revealed that the original sample was collected in a lithium heparin containing tube - thus, falsely elevating the lithium level.

DISCUSSION: Lithium has a narrow therapeutic range. Serum levels are used to determine appropriate therapy. Our patient underwent emergent therapy for a suspected lithium toxicity. There are only a few reported cases describing false elevation of lithium levels, many of which report a discordance between symptoms and serum concentrations1. However, our case was complicated by patient’s altered state and co-morbidities, resulting in a second published case of HD followed by CVVHD for false lithium poisoning. Prior cases report that false lithium levels occur when collected in a wrong specimen tube, but this still occurs as most recently reported in a 29-year-old woman with schizoaffective disorder who underwent HD for artificial lithium toxicity; this was the first reported case of aggressive therapy for a factitious lab value2. Additional literature suggests that not only is collection in a non-lithium tube important, but also volume of collected blood contributes to the accuracy of results3.

CONCLUSIONS: Recognizing signs of lithium toxicity can be difficult, especially in those with multiple co-morbidities. Questioning the validity of lab results is even more challenging. Despite prior reported cases, failure to recognize falsely elevated lithium level still occurs. More awareness, recognition and education on accurate lithium serum collection among healthcare professionals are important in determining appropriate care and in preventing unnecessary medical therapy.

Reference #1: Nordt,S.P. and Cantrell,F.L.“Elevated Lithium Level.”Psychosom.Med.61.4(1999):564-65.

Reference #2: Richman,L.S.,et al.“Artificial Lithium Tox.:A Case Report & Review of the Literature.”J. of Pharm.Pract.28.5(2015):479-81.

Reference #3: Wills, B.K.,et al.“Factitious Lithium Tox.Secondary to Lithium Heparin-containing Blood Tubes.”J. of Med.Toxicol.2.2(2006):61-63.

DISCLOSURE: The following authors have nothing to disclose: Peter Chung, Kha Dinh, Beth Ruiz, Sara Schepcoff, Garbo Mak

No Product/Research Disclosure Information




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
Heart Attack in the Course of Lithium Overdose. Iran Red Crescent Med J 2016;18(7):e21731.
Lithium and cognition in those with bipolar disorder. Int Clin Psychopharmacol Published online Oct 12, 2016;
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543